Posts Tagged ‘Forteo’

“Bisphosphonate Holiday” 2014

March 8, 2014 @ 8:56 pm
posted by Dr Ginther

“You are entering a Data-Free Zone”   That was unfortunately the messasge at the joint meeting of the International Society for Clinical Densitometry (ISCD) and the International Osteoporosis Foundation (IOF) last month.  We simply do not have data from a study involving tens of thousands of patients.  We do know some things that are helpful.

Bisphosphonates build up in bone over time.  After about 5 years of Bisphosphonate therapy, you should have enough medication in your bones to last for additional years.  How many years?  That depends.  Different individuals lose Bisphosphonates from their bones at different rates.  Different Bisphosphonates tend to stay in bone longer or shorter than others.  We call the time you are able to stop taking medication for a while (because you have enough in your bones already) ”Bisphosphonate Holiday”.

“I Fall All the Time, But I Don’t Break Anything”

October 27, 2013 @ 9:15 pm
posted by Dr. Ginther

Aunt Henrietta looked like half a raccoon with her entire left eye blackened.  She dismissed her looks as not a problem saying, “I fall all the time, but I don’t break anything.”  This is a change on both counts.  Five years ago, falls were infrequent.  Even so, she broke one wrist, then the other wrist, then her shoulder.

Two wrists, one shoulder, and half a dozen vertebral fragility fractures indicated Very Severe Osteoporosis.  That was before she took the Anabolic, Forteo, for 2 years.  She was the ideal patient for serious measures to stop her fractures.  And it has worked!!

Happy Birthday Aunt Henrietta

September 2, 2013 @ 2:24 pm
posted by Dr. Ginther

Aunt Henrietta is celebrating her 89th birthday, and 4 1/2 years without a fracture!  This is a major victory for her.  She is one of our many stars!

Despite starting on enough calcium and enough vitamin D over 6 years ago, Henrietta broke one wrist, then the other wrist, and finally a shoulder.  Finally she added osteoporosis medications.  Despite falling all the way down the attic stairs, she has not broken anything since.

Beware of GIOP

April 1, 2013 @ 5:55 am
posted by Dr. Ginther

GIOP is Glucocorticoid Induced OsteoPorosis.  Cortisone, Prednisone, and many Inhalers for Asthma or COPD are glucocorticoids.  Therefore, Glucocorticoid Induced OsteoPorosis is a particularly aggressive form of osteoporosis that affects all ages, not just older adults.

Glucocorticoids suppress OsteoBlasts, the cells that make new bone.  Even the normal rate of bone turnover required for good bone maintenence and repair of microcracks becomes a problem when new bone formation is suppressed.  Persons with GIOP have a rapid decline in bone quality and strength.  What can be done?